FDA Panels Address Persistent Concerns About Montelukast Safety in Kids

Troy Brown, RN

September 30, 2019

Two advisory committees of the US Food and Drug Administration (FDA) met jointly to discuss a safety review of neuropsychiatric events in children taking montelukast (Singulair, Merck) for asthma and allergies. Concerns were voiced about the use of the medication for "minimal indications," such as cough, in very young children and the "disconnect" between existing label warnings and proper communications to families considering the use of the drug.

The committees reviewed data on neuropsychiatric adverse events from the FDA Adverse Event Reporting System (FAERS) database, the Sentinel Distributed Database, and an updated evaluation of hyperkinesia, excoriation, and events related to withdrawal from montelukast in the FAERS database and the medical literature.

The joint meeting of the FDA's Pediatric Advisory Committee (PAC) and its Drug Safety and Risk Management Advisory Committee was held to address safety concerns voiced in a letter from Parents United for Pharmaceutical Safety and Accountability and Montelukast (Singulair) Side Effects Support and Discussion Group to the Office of Pediatric Therapeutics. In the letter, parents expressed concern about the connection between neuropsychiatric adverse events and montelukast.

An estimated 2.3 million children and adolescents aged 0 to 16 years received prescriptions for montelukast during 2018, according to the FDA briefing document. The highest proportion of those were children aged 6 to 11 years, followed by patients aged 12 to 16 years, 2 to 5 years, and 0 to 1 year.

On the basis of surveys of office-based physicians in 2018, the top diagnosis for which montelukast was prescribed for children and adolescents aged 2 to 16 years was asthma; the top diagnosis for which it was prescribed in children aged 1 year or younger was cough. For all patients aged 16 years or younger taking montelukast, the second most common diagnosis was vasomotor and allergic rhinitis.

"It does bother me to see that it's being used frequently in really young children, including in children as young as 6 months, for things such as cough," temporary nonvoting member and pediatric health organization representative Bridgette Jones, MD, associate professor of pediatrics, Divisions of Allergy/Asthma/Immunology and Pediatric Clinical Pharmacology, Toxicology, and Therapeutic Innovation, Children's Mercy Hospitals and Clinics, Kansas City, Missouri, said.

She said there are good alternative medications to montelukast, that she cannot recall seeing significant improvements in asthma when she has prescribed it, and that she rarely prescribes the medication.

Montelukast is a leukotriene-modifying agent that was first approved by the FDA on February 20, 1998, for the prophylaxis and long-term treatment of asthma in adults and in children aged 6 years or older. It is currently indicated for perennial allergic rhinitis in children as young as 6 months. It is also indicated for the prophylaxis and treatment of asthma, the prevention of exercise-induced bronchospasm, and relief of allergic rhinitis symptoms.

Several committee members expressed concern about use of montelukast in infants and young children, as well as its use for "minimal indications." It can be difficult to discern behavioral changes in young children, voting PAC member Christy Turer, MD, MHS, FAAP, FTOS, assistant professor of pediatrics, clinical sciences, and medicine and director, General Academic Pediatrics Fellowship, University of Texas Southwestern and Children's Medical Center, Dallas, said.

Long History of Safety Issues

In 2007, Merck added several neuropsychiatric events to the postmarketing adverse event information of the drug's prescribing information. That year, New York State Senator Elizabeth Little wrote to ask the FDA to review the medication's safety after a 15-year-old in her district committed suicide 17 days after beginning treatment with montelukast.

The FDA website posted several drug safety communications informing healthcare professionals and patients of this new information.

On September 28, 2008, Parents United for Pharmaceutical Safety and Accountability (a patients' advocacy group) submitted a citizen petition that asked the FDA to remove the indication for pediatric use and requested labeling changes regarding seizure, neurologic damage, neuropsychiatric events, and Churg-Strauss syndrome.

The FDA determined that the montelukast labeling was adequate with respect to the concerns voiced in the petition and denied that request. The agency added Henoch-Schönlein purpura, a form of systemic vasculitis, to the label's section, Adverse Reactions Post-Marketing Experience.

On April 23, 2009, the FDA wrote to Merck to ask that they elevate the language about neuropsychiatric events to the product label's Precautions section, which is now the Warnings and Precautions section.

On September 23, 2014, the PAC reviewed the montelukast labeling about the risk for neuropsychiatric events and determined that although the patient information was adequate, the physician labeling could be stronger.

On March 2, 2015, Medscape Medical News published an interview with the FDA to increase awareness of the risk for neuropsychiatric adverse events associated with montelukast.

In a letter submitted by patient advocacy groups to the Office of Pediatric Therapeutics on November 3, 2017, they said the incidence of neuropsychiatric adverse effects is far higher than current reports indicate, especially among pediatric patients.

The letter included an analysis of the FAERS Public Dashboard that showed that from from 1998 to August 31, 2017, there were a total of 30,027 adverse events with Singulair, montelukast, and montelukast sodium. The FAERS Public Dashboard also presented citations of multiple case reports and studies and an online survey conducted by patient advocacy groups.

In that letter, they asked the FDA to take a number of steps, including considering a black box warning.

Since then, the FDA has continued to review information on neuropsychiatric adverse events associated with montelukast, and patient advocacy groups have continued to press for additional safety measures.

More than a dozen patients and family members spoke at the open public hearing about neuropsychiatric adverse effects, including suicide, that occurred while patients were taking montelukast or were trying to discontinue the medication.

"Clearly, the stories that are told are very impactful, and their description and the type of symptoms that were described seem consistent with what is already existing in the warnings of the label, yet there is this disconnect in what...all levels of providers...are communicating to families," PAC chair Kelly Wade, MD, PhD, attending neonatologist, Department of Pediatrics, Children's Hospital of Philadelphia, Pennsylvania, said.

According to results of a FAERS search, 10,209 neuropsychiatric adverse events were reported to the FDA from February 20, 1998, to May 31, 2019. Of those, 4006 (2537 US) occurred in children; 3369 (2063 US) were serious, and 41 (38 US) deaths occurred.

The top 10 neuropsychiatric adverse events were aggression, abnormal behavior, anxiety, suicidal ideation, depression, nightmare, anger, crying, and insomnia.

Limited Data

Sparse data were available regarding withdrawal symptoms related to montelukast.

Observational data regarding an association between neuropsychiatric adverse events and pediatric montelukast exposure, the safety of withdrawal, and the long-term implications of adverse events were limited; therefore, the FDA used the Sentinel Distributed Database to conduct an observational study.

When the researchers compared the use of montelukast with the use of inhaled corticosteroids, they found no associations between montelukast exposure and depression hospitalizations or medical claims for self-harm events.

"I also think we need data by race and ethnicity. If we look at the numbers of who are dying from asthma, it's African Americans; I did not see among the people who spoke today African Americans. I'd really like to know by race/ethnicity who is being affected by these things so that we can really understand the risks and benefits," Turer said.

Improved Communication About Risks Needed

There was strong support among panel members for the use of a medication guide that would improve communication to families, but opinions were mixed about the risks and benefits of a boxed warning.

Turer believes the FDA should remove the labeling for allergic rhinitis. "I don't think we should be using it for that. I think a black box warning does send a clear message," she said.

Noting the need for more thorough research, including research on pharmacogenomics and the biological mechanisms that support neurotoxicity, Wade said that because of the length of time needed to obtain those data, the panel recommends "moving forward with finding ways to improve communication to...providers, pharmacists, and families through the variety of mechanisms that were brought forth."

Wade suggested one way to reach families is through educational materials about asthma in general. She said one way to reach families about neuropsychiatric side effects of various asthma medications would be through use of family information, including warnings. She noted that a great deal of such information is currently available.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....